Tornadoes · United States · Georgia · 2013

EF1 tornado, Rosier to Munnerlyn, Georgia, March 18, 2013

From Rosier to Munnerlyn, this EF1 tornado ran 5.8 miles across Burke County on March 18, 2013, touching down at 9:01 PM EDT and reaching 220 yards wide. It killed nobody, and did $120,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 18, 2013
Touchdown
9:01 PM EDT (01:01 UTC)
Lifted
9:09 PM EDT (01:09 UTC)
On the ground
8 minutes
Path length
5.8 miles (9.4 km)
Path width
220 yards (201 m)
Deaths
0
Injuries
0
Property damage
$120,000
County
Burke County
Touchdown point
32.962, -82.165
Lift-off point
32.931, -82.071
Record number
1303181901-01

What the Weather Service recorded

A line of severe thunderstorms moved through the CSRA producing some large hail and damaging winds. A tornado also developed causing considerable damage to several farms in rural Burke County.

An EF1 Tonado touched down about 12 miles southwest of Waynesboro taking down trees, severely damaging field irrigation systems and destroying cattle barns and heavy equipment barns at several locations. A few cattle were killed and others injured.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 23:29 UTC and running to 02:42 UTC.

Issued (UTC)ExpiredProductOffice
23:29 UTC02:42 UTCSevere Thunderstorm WatchCAE
00:37 UTC01:15 UTCSevere Thunderstorm WarningCAE
01:06 UTC01:45 UTCTornado WarningCAE
01:25 UTC02:30 UTCSevere Thunderstorm WarningCAE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the tornado touched down at Mar 18, 8:18 PM EDT, 43 minutes earlier.

Area forecast discussion, Mar 18, 8:18 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
818 PM EDT MON MAR 18 2013

.SYNOPSIS...
A WEAK WARM FRONT ACROSS THE FORECAST AREA WILL CONTINUE MOVING
NORTHWARD OVERNIGHT AS A COLD FRONT WILL APPROACHES FROM THE WEST.
THIS WILL SPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS THE
REGION. THE COLD FRONT WILL MOVE THROUGH EARLY TUESDAY MORNING
WITH WEAK HIGH PRESSURE BUILDING IN THROUGH WEDNESDAY. A SERIES OF
LOW PRESSURE WAVES WILL PROVIDE A CHANCE OF PRECIPITATION FRIDAY
THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
TONIGHT...THE WEDGE ACROSS THE REGION IS EXPECTED TO BREAK UP
THIS EVENING AND A WARM FRONT WILL MOVE NORTHWARD. THE CSRA MAY
SEE SOME STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF THE CSRA
THROUGH 2 AM THIS MORNING. SHOWERS AND A FEW THUNDERSTORMS ARE
MOVING EAST INTO THE CAE CWA FROM THE WEST AND WILL CONTINUE
THROUGH ABOUT 1 OR 2 AM...THEN WEAKEN AND MOVE EASTWARD.

THE FRONT WILL MOVE THROUGH TUESDAY MORNING WITH JUST A CHANCE
OF SHOWERS. THEN...DRIER AIR WITH HIGH PRESSURE BUILDS OVER
THE REGION. HIGHS ARE IN THE LOWER 70S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE MAIN FRONT WILL MOVE THROUGH TUESDAY MORNING. IT APPEARS
PRECIP WITH THE MAIN FRONT WILL BE LIMITED. THE BETTER COOL AIR
ADVECTION WILL NOT COMMENCE UNTIL LATE TUE/TUE NT...SO STILL
FAIRLY WARM MAX TEMPS EXPECTED TUE...COOLER WED. WEAK HIGH
PRESSURE BEHIND THE FRONT WILL BUILD IN THROUGH TUE NT. AN UPPER
LEVEL DISTURBANCE AND WEAK REINFORCING FRONT WILL MOVE THROUGH
WEDNESDAY...WITH SOME MID AND HIGH LEVEL CLOUDINESS POSSIBLE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HPC CONTINUES TO PREFER A BLEND OF OPERATIONAL ECMWF AND EC
ENSEMBLE MEAN. SOME DIFFERENCES REMAIN IN GFS AND ECMWF
SOLUTIONS...THOUGH BOTH ARE GENERALLY SIMILAR IN INDICATING CUTOFF
UPPER LOW OVER E CANADA...SHIFTING SLOWLY EAST ACROSS NEW
ENG/CANADIAN MARITIMES AND EVENTUALLY OFFSHORE...WITH A GENERALLY
ZONAL UPPER FLOW OVER THE SRN TIER OF STATES. WEAK SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE WEAK FRONT WED NT/THU. IT APPEARS
THAT A SERIES OF UPPER DISTURBANCES WILL LEAD TO A SERIES OF
SURFACE WAVES THAT TRACK GENERALLY JUST TO OUR SOUTH FRIDAY
THROUGH SUNDAY. THERE ARE POSSIBILITIES OF WEDGINESS DEVELOPING
OVER OUR REGION. DUE TO UNCERTAINTY...WONT TRY TO GET TOO DETAILED
WITH SPECIFICS AT THIS POINT. BUT THERE APPEARS TO BE A PREMISE
FOR CHANCE POPS AND BELOW AVG TEMPS. ACCEPTED HPC GUIDANCE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
RAPIDLY DETERIORATING CONDITIONS OVER THE NEXT COUPLE OF HOURS AS
A LINE OF SHOWERS AND THUNDERSTORMS MOVES INTO THE TAF SITES.

WARM FRONT CURRENTLY ACROSS THE AREA WILL CONTINUE MOVING
NORTHWARD OVERNIGHT AS A COLD FRONT MOVES IN FROM THE WEST.
SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS THE CENTRAL GULF
STATES AND WILL MOVE INTO AGS/DNL OVER THE NEXT HOUR OR SO...THEN
INTO CAE/CUB AND OGB. EXPECT THE BEST CHANCE OF THUNDER IN AGS/DNL
WHERE THE STORMS HAVE BEEN BETTER ORGANIZED...WITH THE STRONGEST
CELLS REMAINING JUST SOUTH OF AGS/DNL. CHANCE OF THUNDER WILL
DIMINISH BY 05Z WITH SHOWERS LINGERING THROUGH THE EARLY MORNING
HOURS. EXPECT MVFR CONDITIONS THROUGH MID MORNING WHEN THE COLD
FRONT WILL PUSH TOWARD THE COAST AND DRIER AIR WILL BEGIN MOVING
INTO THE AREA.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED TUESDAY NIGHT THROUGH SATURDAY.

&&

.FIRE WEATHER...
SOME FIRE WEATHER CONCERNS FOR TUESDAY AS BREEZY CONDITIONS WILL BE
POSSIBLE AS AFTERNOON RH VALUES FALL TO 25 TO 30 PERCENT.
ADDING TO THE LOW CONFIDENCE WILL BE RAIN AMOUNT OVERNIGHT AND THE
RESULTING FUEL MOISTURE RECOVERY. WITH RED FLAG CRITERIA NOT BEING
REACHED TUESDAY AFTERNOON WILL NOT ISSUE A FIRE DANGER STATEMENT
AT THIS TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 18, 7:41 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT MON MAR 18 2013

GAZ040-SCZ015-016-018-020>022-025>031-035>038-041-192345-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
741 PM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ063>065-077-192345-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
741 PM EDT MON MAR 18 2013

...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 2 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 18, 6:46 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT MON MAR 18 2013

SCZ015-016-022-029-031-038-191615-
LANCASTER-CHESTERFIELD-KERSHAW-LEE-SUMTER-CLARENDON-
INCLUDING THE CITIES OF...LANCASTER...ELGIN...CHERAW...PAGELAND...
CAMDEN...LUGOFF...BISHOPVILLE...SUMTER...MANNING...SUMMERTON
646 PM EDT MON MAR 18 2013

...INCREASED FIRE DANGER TUESDAY...

A COLD FRONT WILL MOVE THROUGH THE REGION EARLY TUESDAY MORNING.
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS MAY ACCOMPANY THIS FRONT
AS WELL. HOWEVER...RAINFALL AMOUNTS ARE EXPECTED TO BE BELOW ONE
QUARTER OF AN INCH AROUND ONE TENTH OF AN INCH. THIS WILL DO
LITTLE TO ALLEVIATE THE DRY CONDITIONS WHICH HAVE PERSISTED OVER
THE PAST SEVERAL DAYS. IN ADDITION...NORTHWEST WINDS 10 TO 15 MPH
WILL DRY THE ATMOSPHERE OUT MORE AND WINDS MAY GUST UP TO 25 MPH
IN THE AFTERNOON. AFTERNOON RELATIVE HUMIDITIES MAY DROP AS LOW
AS 25 PERCENT. THIS WILL CREATE AN INCREASED DANGER IN BURNING
CONDITIONS ACROSS THE AREA. DUE TO RECENT FIRE ACTIVITY IN THE
AREA...ALLOCATIONS IN THE SOUTH CAROLINA FORESTRY COMMISSION
RESOURCES HAVE BEEN STRAINED AND INDIVIDUALS MAY WANT TO CONSIDER
BURNING AT A LATER DATE.
Special weather statement, Mar 18, 8:08 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
808 PM EDT MON MAR 18 2013

GAZ063>065-077-190100-
BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
808 PM EDT MON MAR 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE AND COLUMBIA COUNTIES THROUGH 900 PM EDT...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 13 MILES WEST OF
THOMSON TO 29 MILES SOUTHWEST OF THOMSON...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3359 8211 3293 8206 3292 8228 3308 8230
      3322 8224 3324 8225 3331 8234 3331 8239
      3334 8245 3334 8250 3335 8255 3341 8255
      3346 8260 3359 8264
TIME...MOT...LOC 0006Z 266DEG 26KT 3351 8269 3308 8267

WLR
Special weather statement, Mar 18, 8:26 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
826 PM EDT MON MAR 18 2013

GAZ040-SCZ018-025-026-190130-
EDGEFIELD-LINCOLN-MCCORMICK-SALUDA-
826 PM EDT MON MAR 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...
EDGEFIELD...MCCORMICK AND SALUDA COUNTIES THROUGH 930 PM EDT...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES WEST OF SALUDA...MOVING EAST AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
JOHNSTON...MCCORMICK AND SALUDA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3397 8259 3401 8260 3408 8253 3408 8247
      3406 8245 3407 8233 3398 8230 3402 8224
      3398 8219 3399 8205 3396 8202 3414 8187
      3417 8187 3418 8172 3380 8181 3378 8215
      3381 8244 3395 8264 3398 8265
TIME...MOT...LOC 0026Z 265DEG 34KT 3408 8200

WLR
Special weather statement, Mar 18, 8:59 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EDT MON MAR 18 2013

SCZ020>022-027-028-031-190200-
FAIRFIELD-KERSHAW-LEXINGTON-NEWBERRY-RICHLAND-SUMTER-
859 PM EDT MON MAR 18 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
KERSHAW...LEXINGTON...NEWBERRY...RICHLAND AND SUMTER COUNTIES THROUGH
1000 PM EDT...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM WINNSBORO TO
SUMMIT...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...BATESBURG...CAMDEN...CAYCE...COLUMBIA...DENTSVILLE...
EASTOVER...FOREST ACRES...IRMO...LEESVILLE...LEXINGTON...LUGOFF...OAK
GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE...SPRINGDALE...ST.
ANDREWS...WEST COLUMBIA...WINNSBORO...WOODFIELDS...FORT JACKSON AND
FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3428 8044 3428 8043 3383 8068 3385 8097
      3386 8100 3388 8100 3387 8103 3385 8104
      3387 8157 3406 8148 3408 8148 3408 8150
      3448 8127 3444 8034
TIME...MOT...LOC 0059Z 272DEG 33KT 3436 8114 3391 8138

WLR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 00:00Z

1.0 hours before the tornado, 198 km from the path. March 19, 2013.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2013-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -282, lifted condensation level 737 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2013-03-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 192 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-282 J/kg
Surface CAPE
29 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Charleston AFB, SC (KCHS), 12:00Z

11.0 hours after it, 198 km from the path. March 19, 2013.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80889, lifted condensation level 869 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-03-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 85 square meters per square second, 0 to 6 km bulk shear 37 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80889 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The surface observations

Swainsboro (SBO), 44 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:15 UTC69.862.6140° 6 kt1010.2
23:35 UTC69.862.6140° 5 kt1010.5
23:55 UTC69.862.6140° 5 kt1009.8
00:15 UTC69.862.6170° 7 kt1009.8
00:35 UTC6862.6180° 5 kt1009.8
00:55 UTC
01:15 UTC53.653.6320° 13 kt251013.5+TSRA
01:35 UTC55.455.4330° 9 kt161013.9VCTSRA
01:55 UTC55.455.4340° 8 kt1013.9VCTSRA
02:15 UTC55.455.40° 0 kt1013.9VCTSRA
02:35 UTC55.455.40° 0 kt1014.2-TSRA
02:55 UTC55.455.40° 0 kt1014.6RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,SC radar (KCLX), 106 km away, was scanning. The volume nearest the touchdown began at 01:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:18 UTCTSTM WND DMGMitchellGlascock, GASEVERAL TREES AND POWER LINES WERE BLOWN DOWN IN THE MITCHELL AREA. A FEW TREES DAMAGED A HOUSE.
00:25 UTCTSTM WND DMGEdgehillGlascock, GANUMEROUS TREES AND POWER LINES WERE BLOWN DOWN. SEVERAL LARGE PINES AND ONE POWER POLE WERE SNAPPED. TWO HOMES WERE DAMAGED BY FALLING TREES AND SEVERAL ROADS WERE BLOCKED. A TIN ROOF WAS RIPPED OFF OF A MOBILE HOME. THE
00:30 UTCTSTM WND DMGRiddlevilleWashington, GATREES AND POWERLINES WERE REPORTED DOWN COUNTY WIDE.
00:40 UTCTSTM WND DMGEdgehillGlascock, GANUMEROUS TREES AND POWER LINES DOWN. SOUTH END OF COUNTY IS WITHOUT POWER.
00:42 UTCTSTM WND DMGWrensJefferson, GATREES AND POWERLINES WERE BLOWN DOWN COUNTY WIDE.
00:55 UTCTSTM WND GST 586 Sse AugustaRichmond, GAASOS REPORTED A WIND GUST OF 50 KNOTS. TSTM WND GST DURATION 1 MINUTE
00:56 UTCHAIL 1NorristownEmanuel, GAMEDIA REPORTED QUARTER SIZED HAIL IN NORRISTOWN.
00:58 UTCTSTM WND DMG9 Se VidetteBurke, GABURKE COUNTY SHERIFFS OFFICE REPORTED TREES DOWN AT BYNE SUNSHINE RD. AND ROSIER RD.
01:00 UTCTSTM WND DMG1 N VidetteBurke, GABURKE COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN ON HIGHWAY 305 NEAR VIDETTE.
01:01 UTCTORNADO10 N HerndonBurke, GAAN EF1 TORNADO TOUCHED DOWN ABOUT 12 MILES SOUTHWEST OF WAYNESBORO TAKING DOWN TREES, SEVERELY DAMAGING FIELD IRRIGATION SYSTEMS, AND DESTROYING CATTLE BARNS AND HEAVY EQUIPMENT BUILDINGS AT SEVERAL LOCATIONS.
01:06 UTCTSTM WND DMG5 Ssw WaynesboroBurke, GABURKE COUNTY EMERGENCY MANAGER REPORTED NUMEROUS TREES DOWN NEAR HERNDON ROAD.
01:15 UTCTSTM WND DMG1 Ene MillenJenkins, GATREE LIMB WENT THROUGH ROOF AT 600 BLOCK OF WALNUT STREET
01:31 UTCTSTM WND DMG3 Nw PortalBulloch, GATREE DOWN REPORTED AT PLEASANT HILL ROAD AND OLD MOORE ROAD.
01:31 UTCTSTM WND DMG4 Ne PortalBulloch, GATREE DOWN REPORTED AT ROCKY FORD ROAD AND HIGHWAY 25
01:31 UTCTSTM WND DMGStatesboroBulloch, GATREE FELL ON HOUSE ON THE 100 BLOCK OF SOUTH ROUNDTREE STREET
01:52 UTCTSTM WND DMG2 Nne HuntersScreven, GATREE DOWN ON 800 BLOCK OF POOR ROBIN ROAD

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of March 18, 2013

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 187:40 AM CDTEF1Houston, TN10.6150$325,000
March 1811:22 AM CDTEF0Maury, TN3.750$50,000
March 1811:47 AM CDTEF0Bedford, TN3.950$50,000
March 1812:12 PM CDTEF0Rutherford, TN3.8100$50,000
March 182:10 PM CDTEF0Colbert, AL1.6100
March 183:41 PM CDTEF1Etowah, AL8.03003
March 183:41 PM CDTEF2Marshall, AL4.22207
March 183:43 PM CDTEF2DeKalb, AL6.0350
March 186:10 PM EDTEF2Meriwether, GA13.3300$285,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.